High Wind, Perkins
- When
- August 22, 10:00 AM MST to 3:30 PM MST
- Where
- Perkins forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
A tight pressure gradient developed behind a cold front and produced strong northwest winds across far northwestern South Dakota during the early afternoon. Sustained winds of 35 to 50 mph and gusts to 60 mph were recorded from Buffalo to Lemmon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient developed behind a cold front and produced strong northwest winds across far northwestern South Dakota during the early afternoon. Sustained winds of 35 to 50 mph and gusts to 60 mph were recorded from Buffalo to Lemmon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 9:00 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT FRI AUG 22 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER SOUTHERN MANITOBA...WITH COLD FRONT PUSHING INTO THE FAR EASTERN DAKOTAS. TIGHT PRESSURE GRADIENT REMAINS OVER THE AREA WITH GUSTY WEST TO NORTHWEST WINDS. SECONDARY PUSH OF COLD AIR WITH WEAK TROF SWINGING AROUND BACKSIDE OF THE LOW NOW PUSHING INTO OUR AREA. WINDS HAVE INCREASED TO ADVISORY CRITERIA OVER FAR NORTHWEST SOUTH DAKOTA SO HAVE STARTED THE ADVISORY EARLY. WINDS WILL CONTINUE THROUGH THE AFTERNOON AND WILL QUICKLY DECREASE EARLY THIS EVENING AS THE LOW SLIDES TO THE EAST AND ATMOSPHERE DECOUPLES. WITH THE COOLER AIR MOVING IN...HAVE TRIMMED BACK HIGHS SOME...PUTTING MOST AREAS INTO THE 70S. UPDATES HAVE BEEN SENT. && .AVIATION...GUSTY NORTHWEST WINDS WILL BE FOUND ACROSS THE AREA TODAY...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA. VFR CONDITIONS ARE EXPECTED TODAY AND TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY THROUGH 600 PM MDT FOR NORTHWEST SOUTH DAKOTA. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT FRI AUG 22 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1000 AM MDT (1100 AM CDT) FRI AUG 22 2008 ...WIND ADVISORY IN EFFECT THROUGH 6 PM MDT FOR NORTHWEST SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS WILL BE FOUND ACROSS THE SOUTH DAKOTA PLAINS TODAY. THE STRONGEST WINDS WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE WINDS OF 25 TO 40 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE BLACK HILLS AREA DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130535, 130533.